Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 317, NWS Nashville, TN

June 23, 2011Fentress County, Overton County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 23, 2011, 6:31 PM CDT for Fentress County, Overton County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2011, 6:31 PM CDT (23:31 UTC)
Expired
Jun 23, 2011, 7:15 PM CDT
In force
44 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Fentress County, TN, Overton County, TN

The radar

The Nashville radar (KOHX), 130 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 12:37 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1096 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1096 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

563 
WUUS54 KOHX 232331
SVROHX
TNC049-133-240015-
/O.NEW.KOHX.SV.W.0317.110623T2331Z-110624T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
631 PM CDT THU JUN 23 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN OVERTON COUNTY IN MIDDLE TENNESSEE...
  SOUTHERN FENTRESS COUNTY IN MIDDLE TENNESSEE...

* UNTIL 715 PM CDT

* AT 627 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR ALGOOD...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN OVERTON COUNTY...
  RURAL SOUTHWESTERN FENTRESS COUNTY...
  RURAL SOUTHERN FENTRESS COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM THURSDAY EVENING FOR
CENTRAL TENNESSEE.

&&

LAT...LON 3618 8491 3616 8501 3617 8503 3615 8504
      3614 8510 3616 8512 3616 8521 3620 8532
      3623 8533 3624 8538 3629 8536 3640 8480
TIME...MOT...LOC 2331Z 280DEG 23KT 3622 8529

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:15 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 23, 3:15 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
315 PM CDT THU JUN 23 2011

.DISCUSSION...UPPER TROUGH CENTERED OVER THE GREAT LAKES WITH THE
ASSOCIATED FRONTAL SYSTEM EXTENDING SWWD THROUGH THE OH/TN VALLEYS
AND THEN TURNING WWD INTO THE SRN PLAINS. LIMITED INSTABILITY AND
MOISTURE IS PRODUCING A SLIGHT RISK OF SEVERE TSTMS THIS AFTERNOON.
TSTM ACTIVITY TAPERING OFF THIS EVENING AS THE DIURNAL CYCLE DIMINISHES.

THE GREAT LAKES TROUGH MOVES EWD OVER THE NEXT 72 HRS AS THE UPPER
RIDGE OVER THE SRN ROCKIES ATTEMPS TO MOVE DOWNSTREAM. BY MON A
BROAD UPPER RIDGE EXTENDS FROM THE SRN ROCKIES ENEWD ACROSS THE
SRN PLAINS AND DEEP SOUTH. THIS WILL KEEP POPS IN THE 20-30 PCT RANGE
AND INCREASE AFTN HIGH TEMPS INTO THE LOW/MID 90S BY THE BEGINNING
OF THE NEXT WORKWEEK.

THE UPPER RIDGE IS EXPECTED TO CONTINUE OVER THE DEEP SOUTH AND
ACTUALLY EXPAND NWD A BIT. OF COURSE THIS CONTINUE THE WARM HUMID WEATHER
WITH THE EXPECTATION OF AFTN TSTMS EACH DAY. BOTH THE GFS AND THE
EURO BRING A "TROPICAL FEATURE" NWWD ACROSS YUCATAN INTO THE SWRN GULF
ON DAYS 4-7.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      88  66  87  67 /  40  40  20  30
CLARKSVILLE    87  62  85  64 /  40  40  20  30
CROSSVILLE     81  64  81  60 /  40  40  30  20
COLUMBIA       88  68  88  68 /  30  30  20  20
LAWRENCEBURG   87  68  88  67 /  30  30  30  20
WAVERLY        88  64  86  66 /  40  40  20  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JLM
Hazardous weather outlook, Jun 23, 12:40 PM CDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1240 PM CDT THU JUN 23 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-241000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1240 PM CDT THU JUN 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS FOR ALL
OF MIDDLE TENNESSEE TODAY AND TONIGHT. WITH SEVERE THUNDERSTORMS
THAT DO DEVELOP...ISOLATED TORNADOES...DAMAGING WINDS AND LARGE HAIL
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

WITH THE CONTINUANCE OF THE MOIST AND UNSTABLE AIRMASS ACROSS THE
MID STATE THROUGH AT LEAST THE WEEKEND...ISOLATED SEVERE
THUNDERSTORMS WILL ALSO CONTINUE TO BE POSSIBLE. WITH SEVERE
THUNDERSTORMS THAT DO DEVELOP...DAMAGING WINDS AND LARGE HAIL
WILL BE POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

21

In the hours before

Special weather statement, Jun 23, 4:22 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
422 PM CDT THU JUN 23 2011

TNZ010-011-031-033-034-232200-
CLAY-FENTRESS-JACKSON-OVERTON-PICKETT-
422 PM CDT THU JUN 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...FENTRESS...JACKSON...
OVERTON AND PICKETT COUNTIES...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF LIVINGSTON...MOVING EAST AT 45
MPH.

THIS STORM WILL BE NEAR...
  LIVINGSTON BY 430 PM CDT.
  JAMESTOWN BY 500 PM CDT.

WINDS AROUND 40 MPH AND SOME SMALL HAIL ARE EXPECTED WITH THIS STORM.

21
Local storm report, Jun 23, 4:58 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
458 PM CDT THU JUN 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     8 S LIVINGSTON          36.27N 85.33W
06/23/2011                   OVERTON            TN   911 CALL CENTER

            TREES DOWN ACROSS SOUTHERN PORTION OF COUNTY.

&&

21
Special weather statement, Jun 23, 5:12 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
512 PM CDT THU JUN 23 2011

TNZ011-034-232315-
FENTRESS-PICKETT-
512 PM CDT THU JUN 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR FENTRESS AND PICKETT COUNTIES...

AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF JAMESTOWN...MOVING EAST AT 40
MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

21
Special weather statement, Jun 23, 5:16 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
516 PM CDT THU JUN 23 2011

TNZ032-033-066-232315-
CUMBERLAND-OVERTON-PUTNAM-
516 PM CDT THU JUN 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...OVERTON AND PUTNAM
COUNTIES...

AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONTEREY...OR 14 MILES SOUTH OF
LIVINGSTON...MOVING EAST AT 35 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

21
Local storm report, Jun 23, 5:27 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
527 PM CDT THU JUN 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     5 E LIVINGSTON          36.39N 85.24W
06/23/2011                   OVERTON            TN   TRAINED SPOTTER

            TREES DOWN ON HWY 42 NEAR RIGMAN ROAD BLOCKED TEMPORARILY

&&

RET
Special weather statement, Jun 23, 6:27 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
627 PM CDT THU JUN 23 2011

TNZ033-034-240030-
FENTRESS-OVERTON-
627 PM CDT THU JUN 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR FENTRESS AND OVERTON COUNTIES...

AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF MONTEREY...OR 10 MILES SOUTH
OF LIVINGSTON...MOVING EAST AT 30 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 4:35 PM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett40 min
Jun 23, 6:36 PM CDTTornado WarningOHXCumberland, Fentress, Overton, Putnam39 min
Jun 23, 6:52 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett13 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.